Introduction: Secondary sclerosing cholangitis is a rare form of sclerosing cholangitis, with cholangiography and biopsy findings that are similar to primary sclerosing cholangitis. Early recognition of secondary causes is important to delay disease progression. There has not been any report that identified antipsychotics as a potential cause of secondary sclerosing cholangitis. Herein, we present a unique case of risperidone-associated secondary sclerosing cholangitis.
Methods: A 72-year-old Caucasian female, who had been treated with risperidone for catatonic schizophrenia for six months, presented to the hospital with altered mental status and fever. Pertinent laboratory findings upon arrival were leukocytosis (white blood cell count - 11.5x109/L), bacteriuria, pyuria, and transaminitis (alanine aminotransferase - 597 units/L, aspartate aminotransferase - 467 units/L, gamma-glutamyl transferase - 775 units/L, and alkaline phosphatase - 535 units/L). Ultrasound of the abdomen did not show ductal dilation. Risperidone was held. The patient was treated with antibiotics for a urinary tract infection, with resolution of fever and leukocytosis. As transaminitis improved, risperidone was restarted on day 4; however, transaminitis subsequently worsened. Further work-up was negative for viral hepatitis A/B/C and CMV/EBV infection. Liver core biopsy revealed periductal inflammation with onion skinning-like pattern (Figure 1–3), consistent with secondary sclerosing cholangitis. Transaminitis improved following discontinuation of risperidone. Subsequent endoscopic retrograde cholangiopancreatography revealed three stones in the lower common bile duct, with moderate, diffuse duct dilation. Discussion: Risperidone and other antipsychotics have been reported to induce cholestatic hepatitis. Previous case reports have suggested an association of risperidone with drug-induced hepatitis, as evidenced by transaminitis and inflammatory liver parenchymal changes. Our case is the first to suggest a link between risperidone and secondary sclerosing cholangitis. The fibrotic changes of biliary duct, as well as the temporal relationship between risperidone intake and elevation of hepatic enzymes, are suggestive of this diagnosis. The findings of multiple ductal stones and ductal dilation likely represent the chronic inflammatory process.
Figure 1. Hematoxylin & eosin stain demonstrates the characteristic onion-skinning changes in periductal area.
Figure 2. Trichrome stain reveals high collagen content (blue) in the onion-skinning pattern, predominantly in the periductal area, consistent with active fibroblastic proliferation.
Figure 3. Inflammatory cells infiltrate hepatic parenchyma, consistent with non-specific immune response seen in hepatitis.
Disclosures: Tien-Chan Hsieh indicated no relevant financial relationships. Akash Shah indicated no relevant financial relationships. Gagandeep Kaur indicated no relevant financial relationships. Hani El-Fanek indicated no relevant financial relationships. Gin Yi Lee indicated no relevant financial relationships. Oleg Sostin indicated no relevant financial relationships. Olvas Dallaku indicated no relevant financial relationships.